Treatments

FAQs

  1. When will I start having side effects from my chemo treatment?
  2. Are there any particular foods that will bring my counts up?
  3. Why do I have to have labs drawn each time I come in for chemo?
  4. When will I lose my hair? Will it grow back?
  5. Can my family and friends come with me to treatment?
  6. Can I eat during my treatment?
  7. Can I take my other medications while undergoing chemo treatment?
  8. Can I go to the dentist or have my teeth cleaned?
  9. When should I call the doctor?
  10. Can I drive after treatment?
  11. Should I wear a mask or avoid public places?
  12. Are there any vitamins or supplements that I should be taking?

 

Home Page 


Q. When will I start having side effects from my chemo treatment?

A. Side effects vary from person to person, and different chemotherapies have different side effects. Typically, side effects such as nausea and fatigue won’t start until a day or two after treatment. This tends to be the time when the medications we give you in your IV for nausea start to wear off. Your doctor will provide you with a prescription for anti-nausea medication to take at home if needed. Some of the most common side effects are alopecia (hair loss), low blood counts, nausea and or vomiting, fatigue and mucositis (mouth sores or tenderness). Click here for information on managing side effects.
Back to top  Home Page 


Q. Are there any particular foods that will bring my counts up?

A. Most chemo associated low blood counts (white blood count, red blood count and platelets) cannot be improved by eating certain foods. For example, if you are anemic due to your chemo treatment, eating iron rich foods will not improve your anemia, as it is chemo induced anemia and not a result of an iron deficiency. Occasionally your doctor may prescribe certain injections called “growth factors” that can help chemo related low white or red blood cells. For more information, refer to http://www.chemocare.com/managing/low_blood_counts.asp.
Back to top  Home Page 


Q. Why do I have to have labs drawn each time I come in for chemo?

A. Low blood counts are a common side effect of most chemotherapy treatments. Your doctor and nurse will want to assess your blood counts before giving you your chemo. If your blood counts are too low, your doctor may want to readjust the dosage of your chemotherapy or hold it so your blood counts can recover. For more information, refer to http://www.chemocare.com/managing/low_blood_counts.asp
Back to top  Home Page 


Q. When will I lose my hair? Will it grow back?

A. Hair loss does not occur with all chemotherapy. You may notice hair loss or thinning as soon as the second or third week after your first treatment of chemotherapy. It may happen suddenly or slowly and in an uneven pattern. It is common for hair loss to include hair that grows anywhere including eyelashes and eyebrows. In almost all cases of chemotherapy induced hair loss, your hair will resume growth after your treatment is completed. For more information, refer to http://www.chemocare.com/managing/hair_loss_and_chemotherapy.asp
Back to top  Home Page 


Q. Can my family and friends come with me to treatment?

A. We ask that you bring only one support person with you to treatment. If more than one person comes with you they may be asked to wait in the waiting areas on the first or second floor, as our office waiting area is often full. There are several areas on the hospital campus where family and friends can wait including the hospital’s Creekside Café located in building D or the cafeteria in building B.
Back to top  Home Page 


Q. Can I eat during my treatment?

A. You are encouraged to bring snacks or a lunch from home with you to treatment if you know your treatment will be long or if you might get hungry. There are minimal snacks (i.e. crackers and beverages) available at the clinic for patients only. Coffee, tea, and water are available for your support person.
Back to top  Home Page 


Q. Can I take my other medications while undergoing chemo treatment?

A. Unless told otherwise by your oncologist, continue to take any previously prescribed medications. If you are on pain medication, please remember to bring it with you to your chemo treatments if you will need to take it during treatment time. Many over the counter medications are safe to take during treatment also such as those for constipation, diarrhea, and indigestion. Tylenol is the only over-the-counter pain medication we recommend you take unless your doctor has told you otherwise.
Back to top  Home Page 


Q. Can I go to the dentist or have my teeth cleaned?

A. Ask your doctor or nurse when would be the best time for you to see the dentist while undergoing chemo treatment. For more information, refer to http://www.chemocare.com/managing/low_blood_counts.asp
Back to top  Home Page 


Q. When should I call the doctor?

A. You should call your doctor if you have fever of 100.5 or higher or other signs and symptoms of an infection such as shaking and chills and your side effects are not being controlled by your medications, or you have any other medical problems that concern you. We are open Monday-Friday from 7:30am-5:00pm. If you are having a problem, please call as soon as possible so that, if necessary, we schedule an appointment for you. After-hours or weekends, call our main office number and the operator will put you through to the on-call doctor.
Back to top  Home Page 


Q. Can I drive after treatment?

A. We recommend you have someone drive you on your first and second treatments.
Back to top  Home Page 


Q. Should I wear a mask or avoid public places?

A. When your immune system (white blood cells) is low you are more prone to infection. The best way to prevent an infection is for you, and those coming in contact with you, to wash your hands frequently. You can use hand sanitizer when soap and water are not accessible to you. You do not have to wear a mask but it is wise to avoid contact with people who you know are ill. For more information, refer to http://www.chemocare.com/managing/low_blood_counts.asp.
Back to top  Home Page 


Q. Are there any vitamins or supplements that I should be taking?

A. A daily multi-vitamin and a well balanced diet should be sufficient. It is not a good idea to take high doses of vitamins. Large doses of vitamins or minerals can be toxic or harmful in some instances and are counterproductive to chemotherapy and radiation treatment. For more information, refer to http://www.chemocare.com/eatingwell/vitamins_and_cancer.asp
Back to top  Home Page